Alert archive / Mississippi / Freeze Watches in 2021

Freeze Watch 3, NWS Jackson, MS

November 12, 202128 counties in Mississippi

NWS Jackson, MS issued this freeze watch at Nov 12, 2021, 2:59 PM CST for 28 counties in Mississippi. It took effect at Nov 13, 2021, 11:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 12, 2021, 2:59 PM CST (20:59 UTC)
In effect from
Nov 13, 2021, 11:00 PM CST
Expired
Nov 13, 2021, 3:17 AM CST
In force
Issued by
NWS Jackson, MS
All 28 counties

Attala County, MS, Carroll County, MS, Choctaw County, MS, Clarke County, MS, Clay County, MS, Covington County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Jasper County, MS, Jones County, MS, Kemper County, MS, Lauderdale County, MS, Leake County, MS, Lowndes County, MS, Madison County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Simpson County, MS, Smith County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 78 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS74 KJAN 122059
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
259 PM CST Fri Nov 12 2021

MSZ026>033-036>039-042>046-048>052-055>058-065-066-130500-
/O.NEW.KJAN.FZ.A.0003.211114T0500Z-211114T1500Z/
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-Covington-Jones-
Including the cities of Grenada, Vaiden, North Carrollton, 
Carrollton, Winona, Eupora, Mathiston, West Point, Columbus, 
Ackerman, Weir, Starkville, Durant, Tchula, Lexington, Pickens, 
Goodman, Kosciusko, Louisville, Macon, Brooksville, Yazoo City, 
Ridgeland, Madison, Canton, Carthage, Philadelphia, Pearl River, 
De Kalb, Scooba, Jackson, Pearl, Brandon, Richland, Forest, 
Morton, Newton, Union, Decatur, Conehatta, Meridian, Magee, 
Mendenhall, Taylorsville, Raleigh, Bay Springs, Heidelberg, 
Quitman, Stonewall, Shubuta, Collins, Mount Olive, and Laurel
259 PM CST Fri Nov 12 2021

...FREEZE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...Portions of central and eastern Mississippi.

* WHEN...From late Saturday evening through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NF
1 follow-up statement
225 
WWUS74 KJAN 130917
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
317 AM CST Sat Nov 13 2021

MSZ026>033-036>039-042>046-048>052-055>058-065-066-131730-
/O.UPG.KJAN.FZ.A.0003.211114T0500Z-211114T1500Z/
/O.NEW.KJAN.FZ.W.0003.211114T0500Z-211114T1500Z/
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-Covington-Jones-
Including the cities of Grenada, Vaiden, North Carrollton, 
Carrollton, Winona, Eupora, Mathiston, West Point, Columbus, 
Ackerman, Weir, Starkville, Durant, Tchula, Lexington, Pickens, 
Goodman, Kosciusko, Louisville, Macon, Brooksville, Yazoo City, 
Ridgeland, Madison, Canton, Carthage, Philadelphia, Pearl River, 
De Kalb, Scooba, Jackson, Pearl, Brandon, Richland, Forest, 
Morton, Newton, Union, Decatur, Conehatta, Meridian, Magee, 
Mendenhall, Taylorsville, Raleigh, Bay Springs, Heidelberg, 
Quitman, Stonewall, Shubuta, Collins, Mount Olive, and Laurel
317 AM CST Sat Nov 13 2021

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM CST
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Portions of central, east central, north central, 
  northeast and southeast Mississippi.

* WHEN...From 11 PM this evening to 9 AM CST Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
22

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this freeze watch went out at Nov 12, 12:02 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Nov 12, 12:02 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1202 PM CST Fri Nov 12 2021

.UPDATE...
Updated for morning discussion and 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR throughout the pd. Winds becoming more northwesterly, though
generally less than 10kts. Drier air moving in will keep cigs to
mid and high level, if that.

&&

.DISCUSSION...

Cooler and drier air in the wake of yesterdays front continues to
filter into the area. High pressure dominates and the skies are
mostly clear across the area. After a chilly start, temperatures
are well on their way to highs in the upper 60s/lower 70s. Minor
adjustments to hourly grids...but no major updates to the short
term forecast are expected at this time.

Prior discussion below:

Today and Tonight: Areas of dense fog reducing visibilities to
less than a quarter mile have developed over the southeast two
thirds of the CWA this morning. A Dense Fog Advisory is in effect
until 9AM for the hazardous driving conditions but it may need to
be extended if the fog doesn't dissipate as rapidly as
anticipated. Early morning surface analysis had a 1020mb high
centered over our CWA that is expected to shift east and weaken
today. This will result in a light return flow by this afternoon
that won't last long before a dry reinforcing cold front moves
through our CWA tonight. Early morning water vapor imagery/RAP
analysis showed the circulation around a large closed low centered
over the Great Lakes region. Also noted on satellite imagery was
a shortwave over the Ozarks that will round the base of the large
closed low through tonight and help support a dry cold front that
will move into our northwest zones by this evening and be south of
our southeast most zones before sunrise Saturday. This cold front
will bring cooler and drier air that will allow temperatures to
bottom out below normal and range from the mid 30s north to the
lower 40s south. Once the fog dissipates this morning, enough
insolation is expected to allow temperatures to top out close to
normal and range from the upper 60s northeast to the lower 70s
elsewhere. /22/

Saturday through next Thursday...Quiet conditions will prevail
across the forecast area through much of the long term period.
Troughing aloft and high pressure at the surface building into the
region through the weekend, will yield cool dry conditions. Saturday
night looks to be the coldest night of the weekend, and likely of
the entire period, as lows range from the low to middle 30s.  This
will likely result in some frost across much of the area early
Sunday morning.

Flow aloft becomes more westerly during the work week, with
southerly flow returning at the surface.  This will result in
warming moistening conditions across the CWA Monday through at least
mid-week.  On Thursday, another cold front is currently progged to
push east through the CWA.  This will bring another chance of
showers to the forecast area, with a return to cooler conditions
expected to end the work week. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  40  55  33 /   0   3   0   0
Meridian      70  40  54  32 /   0   2   0   0
Vicksburg     72  39  56  34 /   1   1   0   0
Hattiesburg   73  43  58  34 /   0   0   0   0
Natchez       73  41  56  35 /   0   2   0   0
Greenville    69  36  54  35 /   2   0   0   0
Greenwood     69  36  53  33 /   8   4   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS
Hazardous weather outlook, Nov 12, 4:39 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
439 AM CST Fri Nov 12 2021

ARZ074-075-LAZ007-008-MSZ018-034-131045-
Ashley-Chicot-Morehouse-West Carroll-Bolivar-Washington-
439 AM CST Fri Nov 12 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ009-015-016-023-MSZ019-025-040-041-131045-
East Carroll-Richland-Madison LA-Franklin LA-Sunflower-Leflore-
Issaquena-Sharkey-
439 AM CST Fri Nov 12 2021

This hazardous weather outlook is for portions of northeast
Louisiana, north central Mississippi, northwest Mississippi, and
west central Mississippi.

.DAY ONE...Today and Tonight

FOG
THREAT...Limited
TIMING...Today

Patchy dense fog reducing visibilities to between a half and a
quarter of a mile is possible this morning until after 9AM.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Areas of frost or a light freeze during the growing season is
likely Saturday night into Sunday morning across portions of
northern, central, and eastern Mississippi. Damage to unprotected
vegetation is likely with temperatures near 32 degrees for 1 to 2
hours in those areas. Elsewhere, patchy frost that may cause
minor damage to unprotected vegetation is possible Saturday night
into Sunday morning. Portions of northeast Mississippi may see
some patchy frost again Sunday night into Monday morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ024>026-MSZ026>033-035>039-042>066-072>074-131045-
Catahoula-Tensas-Concordia-Grenada-Carroll-Montgomery-Webster-
Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-
Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
439 AM CST Fri Nov 12 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FOG
THREAT...Elevated
TIMING...Today

Areas of dense fog reducing visibilities to below a quarter of a
mile at times are likely until after 9AM this morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Areas of frost or a light freeze during the growing season is
likely Saturday night into Sunday morning across portions of
northern, central, and eastern Mississippi. Damage to unprotected
vegetation is likely with temperatures near 32 degrees for 1 to 2
hours in those areas. Elsewhere, patchy frost that may cause minor
damage to unprotected vegetation is possible Saturday night into
Sunday morning. Portions of northeast Mississippi may see some
patchy frost again Sunday night into Monday morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

20

&&

...HAZARD LEGEND...

*FOG*
Extreme...Widespread fog with visibilities near zero.
Significant...Fog with visibilities less than or equal to 1/4
 mile likely.
Elevated...Fog with visibilities less than or equal to 1/4 mile
 possible.
Limited...Patchy fog with visibilities less than or equal to 1/4
 mile possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 9:29 PM CSTDense Fog AdvisoryJANAdams, Attala, Carroll, Choctaw, Claiborne, Clarke and 38 more12 hr

Nearby

Freeze Watches in Mississippi, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.